Hail, Colfax
- When
- April 26, 1:20 PM MST to 1:25 PM MST
- Where
- Colfax County, 3.22 mi NNE of (Rtn)raton Crews Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.780, -104.480
Quarter size hail near the Raton airport.
A second consecutive day of moist and unstable conditions across eastern New Mexico along with west to northwest flow aloft led to more scattered showers and thunderstorms. Most thunderstorms produced gusty outflow winds, small hail, and brief heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A second consecutive day of moist and unstable conditions across eastern New Mexico along with west to northwest flow aloft led to more scattered showers and thunderstorms. Most thunderstorms produced gusty outflow winds, small hail, and brief heavy rainfall. The strongest storms impacted the area around Raton where accumulations of nickel to quarter size were reported along Interstate 25. Clines Corners also saw a peak wind gust of 60 mph from thunderstorm outflow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 26, 10:26 AM MST, 2 hours 54 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1126 AM MDT Fri Apr 26 2019 .AVIATION... 18Z TAF CYCLE Northwest flow aloft. Lee sfc trough to weaken aft 27/00Z and shift eastward. MVFR cigs in the KSXU vcnty to KLVS and extending towards KCAO at 17Z to persist until around 19Z. Otherwise, instability rapidly increasing with isold to sct showers and tstms to develop over the higher terrain and move to the east and southeast. Short term models continue to suggest a broken line of showers and tstms extending from sw to ne over northeast and east central NM aft 21Z. A few of the tstms over ne NM may be strong to severe with wind gusts to 45-50kt and large hail. Along the Contdvd to the RGV, little rain and gusty variable winds will be associated with any convection. Convection to taper off aft 06Z. && .PREV DISCUSSION...322 AM MDT Fri Apr 26 2019... .SYNOPSIS... As low-level Gulf of Mexico moisture continues to move in from the east today, another round of showers and thunderstorms will develop this afternoon and evening. On Saturday, showers and thunderstorms will likely remain confined to the northern third of the state. Drier air moves into all areas Sunday, keeping showers and thunderstorms north in Colorado. Winds increase all areas Sunday, ahead of a storm system over southern California. This storm system is expected to bring a return to cooler temperatures along with widespread showers and thunderstorms Monday and Tuesday. A trailing storm system brings chances for showers and storms to northern New Mexico on Wednesday. && .DISCUSSION... Low-level easterly winds behind a backdoor cold front continue to transport Gulf moisture into eastern and central New Mexico early this morning. This moisture will result in another round of isolated afternoon and evening showers and thunderstorms mainly for central and eastern areas. A strong to severe storm or two is a good possibility for the eastern plains with strong low-level return flow and 30kts of jet level winds. Another backdoor front is progged to slide into far northeast NM Saturday afternoon and with increasing westerly flow aloft, a few strong to severe storms are possible in Union and possibly eastern Colfax county. Flow aloft increases further Sunday, resulting in drier air aloft overspreading the state and of course increasing west winds all areas. Windy conditions develop all areas Sunday afternoon with the strongest winds likely from the east slopes of the central mountain chain eastward. West winds subside Sunday evening, just in time for a strong backdoor cold front to slide southward into eastern NM Sunday night. Models agree that this backdoor front pushes west of the central mountain chain Monday morning. This front then interacts with an upper-level trough approaching the state from AZ late-day Monday into Monday night to produce widespread showers and thunderstorms for most areas. Strong to severe storms are possible across eastern NM Monday afternoon and evening. Showers and thunderstorms continue into Monday night and Tuesday. ECWMF keeps showers and thunderstorms going over much of the area Tuesday while the GFS brings in drier air up from the southwest. Given the tendency throughout much of March and April of this year, sided with the farther southern track of the ECWMF and the resulting higher chances for showers and storms across northern and eastern NM Tuesday. ECMWF brings a trailing short-wave trough and at least isolated showers and storms into northern NM Wednesday and Thursday. All global models and their ensemble members show a broad ridge of high pressure building in from the west toward the end of next week. The deep convection in the EPAC near 10N is a clear indication that the ridge may not stick around long and that another closed low is possibly in the cards late next weekend. 33 && .FIRE WEATHER... Through Sunday, a drier and windier pattern will settle in over the forecast area. Minimum RH values will fall into the upper teens west of the Central Mountains today with a generally unstable atmosphere, however winds will remain below critical levels. Saturday through Sunday, RH values will fall into the lower teens to single digits over most of the state with the atmosphere remaining unstable. Winds will remain below critical values on Saturday, but will increase on Sunday with the strongest winds expected over eastern New Mexico. The combination of winds, low RH, and an unstable atmosphere on Sunday will create critical fire weather conditions over much of eastern New Mexico on Sunday. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 328 AM MDT Fri Apr 26 2019 NMZ501>540-271130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 328 AM MDT Fri Apr 26 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Isolated showers and thunderstorms will develop once again over central New Mexico this afternoon, moving east over the plains of eastern New Mexico this evening. A storm or two could become strong to severe with strong outflow winds and hail the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another relatively strong upper level trough will combine with a backdoor cold front to result in widespread showers and thunderstorms Monday afternoon through Tuesday. Storms over eastern New Mexico could be strong to severe Monday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 33
Special Weather Statement National Weather Service Albuquerque NM 102 PM MDT Fri Apr 26 2019 NMZ512-514-515-517-261930- Lower Chama River Valley-West Slopes Sangre de Cristo Mountains-East Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above 9500 feet- 102 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TAOS...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST CENTRAL MORA COUNTIES UNTIL 130 PM MDT... At 101 PM MDT, Doppler radar was tracking a strong thunderstorm over Truchas, or 8 miles northeast of Chimayo, moving east at 30 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Penasco, Tres Ritos, Rio Chiquito, Truchas, Llano, Chamisal, Llano Largo, Vadito, Cordova and Ojo Sarco. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3597 10589 3616 10591 3623 10544 3596 10541 TIME...MOT...LOC 1901Z 265DEG 26KT 3608 10581 40
Special Weather Statement National Weather Service Albuquerque NM 114 PM MDT Fri Apr 26 2019 NMZ507-519-261945- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 114 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIBOLA AND NORTHWESTERN VALENCIA COUNTIES UNTIL 145 PM MDT... At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 21 miles south of Mesita, or 24 miles south of Laguna Pueblo, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Cibola and northwestern Valencia Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3459 10734 3477 10737 3487 10697 3460 10692 TIME...MOT...LOC 1913Z 260DEG 21KT 3470 10727 40
Special Weather Statement National Weather Service Albuquerque NM 159 PM MDT Fri Apr 26 2019 NMZ533-537-262045- Guadalupe County-De Baca County- 159 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DE BACA AND SOUTHWESTERN GUADALUPE COUNTIES UNTIL 245 PM MDT... At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Vaughn, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Vaughn and Pastura. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3462 10529 3479 10529 3485 10478 3451 10482 TIME...MOT...LOC 1958Z 267DEG 19KT 3471 10519 24
Special Weather Statement National Weather Service Albuquerque NM 204 PM MDT Fri Apr 26 2019 NMZ527-528-262045- Far Northeast Highlands-Raton Ridge/Johnson Mesa- 204 PM MDT Fri Apr 26 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL 245 PM MDT... At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near Raton, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Raton, Sugarite, Raton Crews Airport and Sugarite Canyon State Park. This includes Interstate 25 between Mile Markers 440 and 460. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Motorists can expect brief but sudden changes in visibility, ponding of water or accumulation of hail on highways as storms move through the area. && LAT...LON 3656 10405 3675 10456 3699 10458 3699 10408 TIME...MOT...LOC 2003Z 276DEG 16KT 3682 10448 24
The Pueblo radar (KPUX), 189 km away, was scanning. The volume nearest the first event began at 20:21 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail near the Raton airport.
Nickel size hail accumulated around one inch deep along Interstate 25 in Raton.
Clines Corners reported a thunderstorm outflow wind gust of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810940, 810941, 810942.